Tricyclic antidepressant self poisoning and admission for acute care: a review

Glenn Marland, Austyn Snowden, Lisa McNay, Marie McCaig, Gary Boyd

Research output: Contribution to journalLiterature reviewpeer-review

Abstract

Self-poisoning by ingestion of antidepressants is a common method of suicide. Although tricyclic antidepressants (TCAs) are no longer the first choice treatment for depression they are still commonly taken in overdose causing poisoning and admission to acute care. This article describes the mechanism of toxicity and the requisite physical care. It also suggests that it is important for nurses to maintain a positive, sensitive, and hopeful approach. A comprehensive approach to care is presented specifying the best evidence for physical and psychological care, and most importantly, a coherent combination of both.
Original languageEnglish
Pages (from-to)589-596
JournalBritish Journal of Cardiac Nursing
Volume6
Issue number12
DOIs
Publication statusPublished - 2011

Keywords

  • Tricyclic antidepressants
  • self-poisoning
  • suicide
  • cardiac care
  • drug-induced arrhythmia
  • dignity
  • respect

Fingerprint Dive into the research topics of 'Tricyclic antidepressant self poisoning and admission for acute care: a review'. Together they form a unique fingerprint.

Cite this